They Should Be Shot

In my opinion all GP's, endocrinologists, and anyone else involved in the care of diabetes should be SHOT - with a little rapid insulin, that is. That way they would know what a hypo really feels like, not just symptoms on a page. Let them know how unpleasant the whole hypo business is. Perhaps this would stop them from thinking those of us who strive for good control are trying to go hypo to keep a good A1c, even when we show them numbers that say otherwise.

Let them get really low. Make them experience the mood swings, the shaking, sweating, and all the other lovely (not!) things that go with the low. Let's see how dumb they feel when we lowly lay people have to tell them about the one thing they NEVER tell us about - the dreaded hypo hangover! Let them know that the work note should say "In case of low blood sugar, patient must go home." We need to sleep that hypo hangover off, not feel rotten and exhausted the rest of the day!

I can't say I've ever seen any publication that even mentions the hangover. Has anyone else? Perhaps it's just another of those mysterious things that one can only learn from experience or from the experience of a fellow diabetic.

Do you think it should be a rule kind of like getting pepper-sprayed or shot with a tazer if you’re a police officer and you’re going to carry one of those items?

Eggie, oh that they could feel it for real. But all most can do, unless they are a hypo carrying club member, is read about it and listen to their patients. And I am waiting for the day that they listen with their ears and hearts…not just their watches. Some do, and those are gems, others…I doubt that there is hope.

I am with you on that. My doctors never told me about the hypo hangover. When I told them about it they looked at me as if I had lost my mind. I think if they were to feel it for themselves it will be better for all because then the symptoms would be more than just words to them.

I think it would be a good rule. Sure would give them a proper perspective, don’t you think?

Actually for my 30 years as a T1, my endos have traditionally been far more concerned about hypos than about high bg’s.

I called it “the dangers of hypo lecture” and I got it every doctor’s visit for really nearly 30 years.

It’s only in the past couple years that my endos don’t get worried when I turn in an A1C below 7.

In fact it’s only been the past 2 or 3 years where they are encouraging me to really fine tune my bg control.

That doesn’t mean that I feel they give me all the tools or help I need to fine tune it that much.

And after 30 years of hypos I have lost some hypo awareness, and occasionally do get that hypo with an after-effect that keeps me out of whack for hours afterward. Thankfully those out-of-whack hypos are still very rare - usually my hypos are caught early and I bounce back real quick afterwards, in fact I would claim that I was never particularly “out of it” especially if I catch the hypo in the 60’s or 50’s.

Tim.

Thinking a little more, I don’t want people to think that hypos are debilitating.

That doesn’t mean that I haven’t had some doozies over the years. But for me the best way to deal with these things is to just push on.

Now, if you want to talk about a real hangover, you ought to try an emergency glucagon administration and its aftermath. Super-duper-nausea for about 12 hours afterward. Yech!

My Dr says that when you go low (like Tim here been on those ER gluagon administrations lots of times before lost all ability to tell when I’m low) it deterates brain cells.

Lots of shots, I generally will not feel hypo until around 65 I start to get the shakes. If I test and am in the 70’s I will take on 15g carb to push it up a bit, especially if between meals.

Thanks to all for reading and your comments!

Eggie, A few years ago I was at the Big Kahuna, a water park in Destin, Florida, and got stuck longer than I should have on one of those inner tube slow moving white water simulation rides and it hit me, the oh my gosh I am really low panic, glazed eyes, confusion, I need help, but I don’t know who or how to ask for it kinda situations. So, I finally see a life guard, and I try to tell him my problem, but I am sure it was as incoherent and inaudible as Charlie Brown’s teacher, so I just turned and dove down the final water fall of the ride and passed out cold as a hammer in the water, not a great situation. Fortunately, my 12 year old son knew what was going on and he came from somewhere behind me and pulled me from the water as I was seizing about, called 911, shut down Highway 98 for a while and the took me to the ER. My wife met me at the ER and as we were talking with the very lovely and caring nurse, my wife commented to her how disciplined I was with my diabetes and her only comment was “obviously”. Nice. Walk in our shoes one day.

Sure I get the hangover and the gut issues so I do my best to avoid them - I’m swear to the heavens I am on my 14th consecutive month testing 10-12 times a day due to symlin therapy. I will reluctantly move to CGM at some point. Both high insulin and high glucose are thought to case brain damage over time. And starving the brain for glucose can kill the organ quickly. If you are spiking up and down on a consistant basis it’s time to try a different medication program. Before going on the pump I sucessfully used Lantus therapy. Kept my HBA1C at around 7.5 and I had no big highs or lows once the dosage was correct. As for nurses…hee. I’ve gotten some pretty weird advice from nurses who are not diabetic specialists. My GP has been a great help with preventative meds and associated problems like my Hasimotos and frozen shoulder. I’m lucky in that my endro has a NP who is a T1 so she totally understands…sometimes a little too much, not able to sneek things past her!

Yes! Should be like police officers.
They can’t begin to comprehend.